Fentanyl Burden Growing in Wyoming
CHEYENNE, Wyo. (Release) - With overdose deaths connected to synthetic opioid use rising in Wyoming and across the country, the Wyoming Department of Health (WDH), in coordination with Governor Mark Gordon, is sharing important information about fentanyl and similar drugs with state residents.
Fentanyl is a synthetic, or manmade, opioid. In prescription form, fentanyl is used by doctors to treat patients with severe pain. Illicitly manufactured fentanyl is spread through criminal drug markets, is extremely potent, and is frequently added to other drugs to make them cheaper and more powerful.
“Because fentanyl is up to 50 times stronger than heroin and 100 times stronger than morphine, it can also be more addictive and clearly more dangerous,” said Dr. Alexia Harrist, state health officer and state epidemiologist with WDH.
Stefan Johansson, WDH director, said, “This drug is nothing short of frightening when used illegally. What increases the level of danger is that people using drugs can be unaware that a synthetic opioid has been added to a drug they have bought or been given to use. They don’t know the fentanyl is there and the results are sometimes tragic.”
WDH data show annual deaths attributed to overdoses among Wyoming residents have increased between some years and decreased at other times. In 2021, 106 overdose deaths were recorded among Wyoming residents compared to 99 in 2020, 78 in 2019, 65 in 2018, 62 in 2017, 94 in 2016, 96 in 2015, 106 in 2014, 96 in 2013 and 99 in 2012.
“The increase over the last couple of years in overdose deaths is partially due to an increase in synthetic opioid-involved overdose deaths,” Harrist said. “In fact, between 2018 and 2021 the number of synthetic opioid-involved fatal overdoses among residents of our state more than quadrupled while the deaths connected with most other opioids stayed relatively stable.”
Harrist noted the growing burden of synthetic opioid overdoses is a concern across the nation and not just in Wyoming. Synthetic opioids include fentanyl (most common), tramadol and other emerging new fentanyl-like versions.
Action steps for the public recommended by WDH include:
- Learning the serious health risks associated with opioid misuse and the importance of using medications only as prescribed.
- Learning to identify and respond to an opioid overdose.
- Talking with a healthcare provider or pharmacist in your community about access to NARCAN® (naloxone).
More information from the Centers for Disease Control and Prevention (CDC) about opioids, including how to help recognize and prevent overdoses, can be found at https://www.cdc.gov/opioids/overdoseprevention/index.html.
NARCAN® can block the effects of opioids and restore normal breathing in a person whose breathing has slowed, or even stopped, as a result of opioid overdose. People interested in a personal supply of naloxone for themselves or for a close friend or family member should ask local pharmacies or medical providers about the medication. WDH continues to offer naloxone to groups that may be able to help people who are experiencing an opioid overdose. More information about group orders can be found at https://health.wyo.gov/behavioralhealth/mhsa/mat/.
“We also like to remind people who are misusing opioids and other drugs that the hope offered through recovery is possible for them,” Johansson said. More information about treatment resources in Wyoming can be found from WDH at https://health.wyo.gov/behavioralhealth/mhsa/treatment/rsac/. WDH helps support treatment services across the state by investing millions of dollars each year to help ensure access is not based on a client’s ability to pay.
More information about synthetic opioids in Wyoming, including a printable fact sheet, is also available from WDH at https://health.wyo.gov/publichealth/prevention/substanceabuseandsuicide/opioid-information-wyoming/synthetic-opioids-fentanyl/.
Copyright 2022 KGWN. All rights reserved.